Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Ophthalmol. 1993 Dec;111(12):1640-6.

Rebound of macular edema with continued use of methazolamide in patients with retinitis pigmentosa.

Author information

1
Department of Ophthalmology and Visual Sciences, College of Medicine, University of Illinois at Chicago.

Abstract

PURPOSE:

To assess the effect of methazolamide on chronic macular edema in patients with retinitis pigmentosa in a double-masked, placebo-controlled, crossover study. Three subjects who had an initial improvement in their macular edema as demonstrated on fluorescein angiography received a continued course of methazolamide to assess its effect on macular edema.

METHODS:

Seventeen subjects were enrolled in the initial study. On angiography, nine subjects demonstrated improvement in their macular edema with the use of methazolamide for 3 weeks; three of these continued receiving the drug at a dosage of 50 mg twice daily for either an additional 6 (one subject) or 12 (two subjects) weeks. All subjects were assessed at each visit with fluorescein angiography and on best corrected visual acuity, both undilated and dilated; a subjective impression was also documented.

RESULTS:

After 6 and 12 weeks of treatment, all three subjects experienced a rebound of angiographic macular edema to some extent. The visual acuity varied only slightly (up to 7 letters) from both the baseline and most recent examinations after 6 and 12 weeks of treatment.

CONCLUSION:

Results from these few subjects suggest that at least a partial rebound of macular edema seen angiographically may occur with the continued use of methazolamide in patients with retinitis pigmentosa and chronic macular edema. Further study is required to determine if this rebound effect also occurs in treatment of other ocular disorders with chronic macular edema.

PMID:
8155034
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center